I am 68 and have suffered hot flushes since going through the menopause at 54. Hormone replacement therapy helped, but last year my GP switched me to a drug called clonidine, saying I’m not suitable for hormone treatment due to my age. My flushes have worsened – night-times are particularly shocking. What should I do?
Clonidine is a high blood pressure treatment – and also a drug we offer some women during the menopause, because it helps control hot flushes. Studies show it improves quality of life, although almost half of patients have problems sleeping when using it.
As with any new medication, the first thing to question is whether or not you are taking the right amount. Typically, we start women on a low dose of clonidine and build up. I would only say it isn’t working once the maximum dose has been tried – or the side effects are intolerable.
Rather than continue with a treatment that’s not working, it may be worth considering HRT patches rather than tablets, or lower doses, both of which might not have the same risks
Other things that might help reduce the severity of hot flushes include avoiding triggers such as spicy foods, caffeine and alcohol as well as sleeping in a cool room with a fan. Antidepressants and the painkiller gabapentin may also help.
Aside from this, I’d question a decision to stop HRT due to age.
There is no limit for how long a woman can take HRT – however other factors, such as risk of breast cancer or blood clots, might be a factor in deciding to switch to a non-hormone option.
Have an open and frank discussion with your GP about the risks and benefits of HRT.
Rather than continue with a treatment that’s not working, it may be worth considering HRT patches rather than tablets, or lower doses, both of which might not have the same risks.
My wife had cataract surgery and the end of last year – and it left her almost blind in that eye. Her doctors have deliberated for months, and now say she’ll need another operation. We’re obviously apprehensive.
Cataract operations are considered routine, with roughly 330,000 of them done on the NHS every year in England alone.
The reason we operate is because cataracts – clouding of the lens, at the front of the eye – usually worsen over time, causing vision loss. There’s really no other treatment, and surgery, which involves replacing the lens with an artificial one, has a very high success rate.
But as with any medical intervention there are risks and potential complications. Around one in 50 patients who have a cataract operation suffer blurred vision, loss of vision or a detached retina – when the light-sensitive cells at the back of the eye become damaged.
Cataract operations are considered routine, with roughly 330,000 of them done on the NHS every year in England alone. The reason we operate is because cataracts – clouding of the lens, at the front of the eye – usually worsen over time, causing vision loss. (File image)
There is a one in 1,000 risk of permanent sight loss in the eye.
Rarely, a complication called intraocular lens dislocation occurs, where the newly inserted lens drops out of place. It has to be in the right position, directly behind the pupil, to work properly.
A second operation to correct the lens dislocation is really the only option. The surgeon may reposition the same lens or start again with a new one.
It’s important to flag up any concerns, and make sure any questions you have are answered, preferably in good time before the day of surgery.
I am 76, live with chronic kidney disease stage 3 and was recently told I also have high cholesterol. My GP prescribed atorvastatin, but on reading the leaflet, it says ‘speak to your doctor’ if you have kidney problems, or are over 70. I did, hoping to have a discussion about the pros and cons, but the response I got was ‘it’s up to you.’ Not helpful. What do I do?
Statins are drugs that lower cholesterol – and they are one of the most commonly prescribed medications to prevent heart attacks and strokes. We used to give them to anyone with a raised cholesterol, but this has changed.
DO YOU HAVE A QUESTION FOR DR ELLIE?
Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.
Dr Ellie can only answer in a general context and cannot respond to individual cases, or give personal replies.
If you have a health concern, always consult your own GP.
Today, we calculate heart attack risk using a whole host of factors: age and cholesterol level would be one, but we also look at what other illnesses a patient has, their lifestyle, family history and so on. Anyone found to have a ten per cent or more risk of a heart attack within the next ten years is offered statins.
One of the things that raises the risk is chronic kidney disease.
Age, heart disease and high blood pressure can all contribute to gradually declining kidney function – and if this dips below a certain level, we call it chronic kidney disease.
This causes few symptoms in the earlier stages, but problems are often picked up during routine blood and urine tests.
If the problem worsens (there are six stages) patients can suffer a whole range of problems, from weight loss, fatigue and swollen ankles, feet and hands, to nausea, headaches and extremely itchy skin – all due to a build up of toxins the kidneys normally filter out of the blood.
Once we know a patient has chronic disease, we can monitor them and try to stop it worsening but because medicines are processed by the kidneys, special care has to be taken – for instance, we may adjust doses or switch to drugs that are better tolerated.
Statins, in general, are fine until the later stages of chronic kidney disease, when a lower dose might be needed. However, many patients with total kidney failure take statins.
A recent analysis of patients on atorvastatin actually showed that on the drug, kidney function improves over time, possibly due to the good effect of statins on the blood vessels.
How to make last wishes clear
Last week I responded to a reader with terminal cancer, who asked me if and when he could say ‘no more’ to life-extending treatment.
I wrote that this is the right of any patient, and they can turn to palliative care which aims to make things as comfortable as possible at the end. In response, I received letters from readers who pointed out that it’s possible to make your wishes known even when you are well.
One document is an Advance Decision to Refuse Treatment (ADRT). This lets you set out how you want to be treated if you are unable to communicate your wishes yourself. You can also create a Living Will and Advance Statement. These can be given to your GP or others involved in your care.
The Compassion In Dying website has further details (compassionindying.org.uk).
Male, with mental health worries? Let’s just talk
Psychiatrist Dr Andres Fonseca claimed last week that 60 per cent of people do not share mental health concerns with their GP. He’s not totally off the mark.
In my own experience, many patients do talk to me about their mental wellbeing – but they’re almost always women.
Men, and particularly middle-aged men, are still no good at opening up to their doctor. And this is one of the highest risk groups for suicide.
Dr Fonseca said one of the reasons men found it difficult to talk about mental health was because it was often hard to put symptoms – which are usually just feelings – into words.
My best advice is, don’t bottle things up. Talk to someone. It doesn’t have to be a GP – although we do want you to come to us. Don’t put a brave face on it. Tell a friend or a colleague – anyone – if you feel rubbish or low or sad. Just admitting it is often the first step to finding a resolution.
Men, and particularly middle-aged men, are still no good at opening up to their doctor. And this is one of the highest risk groups for suicide